Have you been to a doctor’s office or a clinic lately? Chances are very good that a med tech weighed you, measured your blood pressure and took your temperature. This information was entered into a computer. That person probably asked about the medicines you are taking and checked them off in your electronic medical record. This person is not trained to check for drug interactions. And busy doctors and nurses may not take a lot of time to review your medication list for incompatibilities. Even if you are taking a handful of medications and dietary supplements, such polypharmacy may be overlooked.
Our Love Affair with Drugs:
All you have to do is watch a few minutes of television to realize that Americans take an enormous number of medicines. Commercials promoting drugs for diabetes, ulcerative colitis, rheumatoid arthritis, psoriasis and fibromyalgia are commonplace. Such advertising is very expensive but it is obviously extremely effective.
Experts estimate that 4.25 billion prescriptions will be dispensed this year at retail pharmacies. Imagine that many of those amber bottles contain 30 or more pills.
That does not count the medicines administered in hospitals or retirement communities. It also ignores over-the-counter products and dietary supplements. This means that Americans likely swallow way more than 100 billion pills annually.
We’ve done some crude back-of-the-envelope calculations. Not counting OTC products or dietary supplements, we estimate that each man, woman and child in the U.S. swallows over 388 pills every year. If you just count adults, it’s more like 500 pills a year. We suspect that is a very conservative estimate. We know that there are tens of millions of people who swallow a handful of pills every day!
The Polypharmacy Predicament:
The problem with this love affair with drugs is something called polypharmacy. That is the technical term for taking multiple medicines. Polypharmacy has become a huge public health problem.
The nonpartisan Lown Insitute has issued a report titled:
Here are some of the findings:
“Every day, 750 older people living in the United States (age 65 and older) are hospitalized due to serious side effects from one or more medications. Over the last decade, older people sought medical treatment more than 35 million times for adverse drug events, and there were more than 2 million hospital admissions.”
Did those numbers from the Lown Institute surprise you? Have we become so accustomed to adverse drug reactions that we just take such statistics for granted?
One of the contributors to so many drug complications is the epidemic of polypharmacy. The Lown report notes that:
“More than four in ten older adults take five or more prescription medications a day, an increase of 300 percent over the past two decades. Nearly 20 percent take ten drugs or more.”
When someone takes that many medicines simultaneously, there is a high probability for drug interactions.
Examples of Dangerous if Not Deadly Interactions:
Tens of millions of people take a category of medications for high blood pressure called ACE inhibitors. This includes drugs like benazepril, captopril, enalapril, fosinopril, lisinopril and ramipril.
Such medications interact very badly with a common antibiotic known as co-trimoxazole. The actual ingredients are trimethoprim plus sulfamethoxazole. This combo is often abbreviated as TMP-SMZ or TMP-SMX. You may recognize the brand names Bactrim or Septra. The sulfamethoxazole is a “sulfa” antibiotic.
You can learn more about the nature of this under-appreciated drug interaction at this link.
More information about this and another potentially deadly interaction can be found here:
Theory vs. Reality: Polypharmacy in the Real World:
Reading how polypharmacy can be problematic is important. But everything you read above is theoretical. It does not reveal the personal nature of such interactions.
Bill in Katy, Texas had been on an ACE inhibitor for two decades to treat high blood pressure. Then a urologist gave him Bactrim, presumably to treat a urinary tract infection. As mentioned, this combination has killed people:
“I was taking benazepril for twenty years with no problems. Then my urologist gave me a prescription for Bactrim. Not long after I fell down four times.
“I eventually made an appointment with my primary care physician. He was so concerned he personally drove me to a hospital. They kept me for five days. When I was released I had a neurological condition called foot drop. My gait was severely affected for several months.
“I still have difficulty with my balance, even after a lot of physical therapy. I believe the combination of Bactrim and lisinopril caused me harm.”
Erin in San Jose, California may have had a closer call than she realized:
“I had an unusual drug reaction that I am now wondering might have been due to an interaction. I was taking lisinopril for high blood pressure. Then I developed an infection and was given a sulfa drug. I developed horrible vertigo after drinking a cup of coffee.
“I felt so bad I told my husband to call 911. When the ambulance arrived, the medics didn’t seem all that concerned. Nevertheless, they did take me to the hospital. I began to get better shortly after. I’ll never know how close a call I had. Now I tell everyone I am allergic to sulfa drugs. That seemed to be the only thing that changed prior to the attack.”
Symptoms of Too Much Potassium (Hyperkalemia):
It is impossible to prove that Erin had an attack of hyperkalemia (excess potassium) in her body. That is what can happen after combining a medicine like Bactrim (a sulfa drug) with an ACE inhibitor such as lisinopril. When potassium levels get too high, symptoms can include irregular heart rhythms (arrhythmias), fatigue, weakness, an odd tingling feeling, nausea, paralysis and ultimately, cardiac arrest.
When someone dies while taking a dangerous drug combination the cause of death is rarely attributed to the medications.
Here is Janet’s story about her husband’s tragic death.
“My husband experienced cardiac arrest and died twenty days after being prescribed trimethoprim. He had been taking lisinopril to treat hypertension.
“When the doctors performed an autopsy, they concluded that the lining of two heart arteries had fatty deposits and that he had a heart attack. There was nothing in the death certificate about a possible drug interaction. My husband had no prior symptoms of heart trouble.”
Proving that Janet’s husband died from a deadly drug interaction would be hard under any conditions. Cardiac arrest from excessive levels of potassium would be difficult to distinguish from a heart attack. This is exactly the kind of suspicious death the authors of this article in the BMJ (Oct. 30, 2014) describe.
Psych Drugs and Polypharmacy:
A report from the ISMP (Institute for Safe Medication Practices) QuarterWatch (March 27, 2019) analyzed FDA data regarding commonly prescribed pain medicines.
Gabapentin (Neurontin) or pregabalin (Lyrica) are taken by more than 10 million Americans. These drugs are referred to as GABA analogs because they mimic a brain chemical called gamma-aminobutyric acid (GABA).
According to the QuarterWatch report:
“Nearly one-half of GABA analog patients were also taking 10 or more other drugs, increasing the risk of interactions, overdose or inhibiting effects on other needed drugs.”
Many of the people taking gabapentin or pregabalin were also taking opioid pain relievers, antidepressants, sleeping pills or anti-anxiety agents.
Polypharmacy: More Common Than You Imagine!
How does this happen? It’s easier than you might think. Gabapentin comes with a warning about psychological depression and/or suicidal thoughts or behaviors. In theory, patients who develop depression while taking gabapentin should be gradually phased off the drug. Instead, though, many appear to be put on antidepressant medications.
Some antidepressants such as bupropion, fluoxetine or sertraline can cause insomnia as a side effect. To solve that problem a doctor might prescribe a sleeping pill like zolpidem (Ambien). In almost the blink of an eye a patient suffering from nerve pain is on three different medications that all affect the brain and could lead to confusion, dizziness and memory impairment.
The Lown Institute concludes its report with a stern warning:
“If nothing is done to change current practices, medication overload will lead to the premature deaths of at least 150,000 older people in the U.S. over the next decade, and it will reduce the quality of life for millions more.”
Polypharmacy is NOT just an older person’s problem. Anyone taking a bunch of pills is vulnerable. A young woman taking a migraine medicine, an antidepressant, birth control pills and a diarrhea drug could just as easily get into trouble as a 74-year-old man taking medications for high cholesterol, hypertension and diabetes.
To combat the problems of polypharmacy, physicians, pharmacists, patients and family members will need to be far more vigilant. We need to combat the message that “more is better.” Less may be best when it comes to drugs!
Medical Consensus Advisory
Everyone agrees that polypharmacy and drug interactions are a huge public health problem. There is no consensus, however, about how to solve the problem. Many experts think that technology will be the answer. But even with electronic health records firmly in place the problem has only gotten worse. Deprescribing is a movement that is growing, but it has not yet been implemented in a systematic way. There is much yet to be done.
Protect yourself and those you love by reading the chapter “Drug Interactions Can be Deadly” in our book Top Screwups. We include detailed protective measures you can take with our “Top 11 Tips for Preventing Dangerous Drug Interactions.” Here is a link to our bookstore.
Share your own story about polypharmacy in the comment section below.